Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 353, NWS Bismarck, ND

September 2, 2005Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2005, 8:43 AM MDT for Grant County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2005, 8:43 AM MDT (14:43 UTC)
Expired
Sep 2, 2005, 9:35 AM MDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Grant County, ND

The radar

The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 AM MDT, 6 hours 13 minutes earlier.

Area forecast discussion, Sep 2, 2:30 AM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT FRI SEP 2 2005

.SHORT TERM...THROUGH SUNDAY NIGHT
MID LEVEL RIDGE BUILDS THROUGH THE FORECAST AREA TODAY AND AMPLIFIES
THROUGH SATURDAY. EXITING SURFACE HIGH AND BUILDING LEE SIDE TROF
RESULT IN A DEVELOPING SOUTHEAST FLOW...AND THE TYPICAL SUSTAINED 10
GUSTING TO 20 MPH WIND WITH IT. BEST MOISTURE RETURN IS LIMITED TO
SOUTH DAKOTA AND THE SOUTHERN BORDER COUNTIES OF NORTH DAKOTA.
HIGHER CHANCES OF STORMS WILL BE IN SOUTH DAKOTA...WITH THE CHANCES
NORTH OF INTERSTATE 94 EVEN BELOW THE NEED TO MENTION IN THE WORDED
FORECAST.

PATTERN BECOMES MORE CONDUCIVE TO STORM DEVELOPMENT LATER SUNDAY AS
MID LEVEL RIDGE SHIFTS EAST ALLOWING MORE OF A SOUTHWEST FLOW AT
THAT LEVEL. SURFACE TROF PUSHES INTO NORTH DAKOTA AND MOISTURE POOLS
AHEAD OF IT DESTABILIZING THE ATMOSPHERE. AVAILABLE CONVECTIVE
AVAILABLE POTENTIAL ENERGY (CAPE) WILL BE TAPPED.

TEMPERATURES CONTINUE ON A WARMING TREND THE NEXT FEW DAYS PEAKING
PRE FRONTAL AT WILLISTON ON SATURDAY...BISMARCK-JAMESTOWN SUNDAY.
HIGHS COULD REACH INTO THE MID 90S.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
FEW CHANGES TO THE LONG TERM PERIOD TODAY. SOUTHWEST UPPER FLOW
THROUGH EARLY TUESDAY WITH UPPER TROUGH TO OUR NORTH. WILL KEEP
PREVIOUS POPS FOR MONDAY AND MONDAY NIGHT. NORTHWEST FLOW TAKES OVER
ON TUESDAY AS UPPER TROUGH PASSES TO OUR NORTH. THIS SHOULD DRY
THING OUT AND COOL THINGS DOWN TUESDAY AND WEDNESDAY AS COOL SURFACE
HIGH PRESSURE BUILDS OVER THE AREA. GFS HAS BEEN INCONSISTENT IN THE
LATTER PORTIONS OF THE EXTENDED PERIOD AND NOW ADVERTISES A MUCH
WETTER SOLUTION LATE WEDNESDAY AND THURSDAY WITH THE APPROACH OF
ANOTHER UPPER TROUGH. DGEX HINTS AT THIS AS WELL. HOWEVER THE ECMWF
IS MUCH FLATTER WITH THE UPPER FLOW ACROSS SOUTHERN CANADA WHICH IS
CLOSER TO THE NCEP ENSEMBLE MEAN...AND THE FAVORED SOLUTION BY HPC.
THEREFORE...THE CONSENSUS WITH SURROUNDING OFFICES WAS TO HOLD OFF
ON INTRODUCING PRECIPITATION CHANCES FOR THURSDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JPM/TWH
Hazardous weather outlook, Sep 2, 3:48 AM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT FRI SEP 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT FRI SEP 2 2005 /348 AM MDT FRI SEP 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:12 AM MDTSevere Thunderstorm WarningBISGrant, Hettinger63 min
Sep 2, 12:15 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger60 min
Sep 2, 1:46 PM MDTSevere Thunderstorm WarningBISGrant, Morton23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.